Kansas, 2017

Hail in Kansas, March 9, 2017

March 9, 2017 · NWS TOP · 6 events in 4 counties and zones

Morning thunderstorms developed over portions of east central Kansas. Several hail reports of large hail were received including a 2 inch diameter stone.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Morning thunderstorms developed over portions of east central Kansas. Several hail reports of large hail were received including a 2 inch diameter stone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 9, 5:19 AM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Mar 9, 5:19 AM CST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
519 AM CST Thu Mar 9 2017

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 254 AM CST Thu Mar 9 2017

Today, an upper level trough across south central Canada will
amplify as it digs southeast across the northern plains and upper
mid west. The low-level CAA across the northern plains will push a
surface cold front southward across the CWA during the late morning
and afternoon hours. The front should push southeast of I-70 by 19Z.
The front will meet up with deeper moisture across the southeast
counties of the CWA and the resulting surface convergence combined
with weak ascent will cause showers and thunderstorms to develop
along the front. The short-term model solutions vary quite a bit.
The WRF solutions show the front pushing south across the CWA faster
than the GFS and NAM. If the WRF solutions were to verify, the front
will be southeast of the CWA by 21Z and thunderstorms that develop
along the front will remain south of the CWA. The NAM model is
slower with the frontal passages and shows thunderstorms developing
along the front as it passes just south of I-70 across east central
KS.

The west-northwest flow at mid levels is forecasted
to increase to 50 KTS across eastern KS. while 850mb winds are from
the west-southwest at 25 MPH. This will result in 0-6 KM effective
shear of 50 to 60 KTS. The NAM model has MLCAPE values ahead of the
front increasing to the 1500-2500 J/KG range during the afternoon
hours. The low-level shear looks weak ahead of the front with 0-1KM
vertical wind shear values of 10 to 15 KTS. Therefore, ahead of the
front there could be a few severe thunderstorms southeast of the KS
turnpike during the mid and late afternoon hours. The primary hazard
with any severe thunderstorm will be large hail and damaging outflow
winds. However, if the higher resolution models are more accurate
with the speed of the front then the thunderstorms will develop
south of the CWA by 21Z. At this time I think the best chance for
thunderstorm development will be southeast of I-35.

High temperatures will be dependent on how fast the front moves
south across the CWA. Attm I have high in the mid 60s across the
northern counties of the CWA and these could be Noon time Highs with
temperatures slowly falling into the 50s through the afternoon.
Highs across the southern counties will be in the mid 70s, ahead of
the front. Though, if the front is faster, then highs in the
southern counties may only reach around 70.

Tonight, skies will clear behind the front with north winds of 15 to
20 MPH with higher gusts through the evening hours. Overnight lows
will drop into the mid 20s along the NE border to lower to mid 30s
across the southeast counties.

.LONG TERM...(Friday through Wednesday)
Issued at 254 AM CST Thu Mar 9 2017

Late Friday night and Saturday continue to be the next chance for
meaningful precip. In general there is not a lot of change made to
the going forecast. The few trends from the models suggest there
could be a little more dry air to overcome initially while would
suggest the bulk of precip may fall between 12 and 18Z Saturday.
Another trend from the models is for slightly cold temps across
northern KS. However most if not all guidance continues to show
warm air advection at 850 through about 12Z Saturday and a warm
nose developing along the southern half of the forecast area from
Abilene to Emporia. Because of this, think the potential for some
freezing rain still exists. Although the ice accumulations that
area being generated remain rather minor, only around a tenth of
an inch. By the late morning and early afternoon, any warm air
advection has ended with northerly winds advecting cold air into
the forecast area. This should bring an end to the freezing rain
chances as the warm nose shifts south and precip type should
depend more on surface temps and mainly rain or snow. Forecast
soundings show some mid level drying and a lose of ice within the
cloud by the afternoon. But think the drying is likely to to the
lose of forcing and subsidence increasing behind the upper wave
which should also mean an end to precip. The colder trend in temps
across the northern counties suggests snow accumulations may be
slightly higher than earlier expected. Based on forecast
soundings, there looks to be a 3 to 6 hour window across northeast
KS when snowfall could accumulate. The colder temps should raise
the snow ratios and so the forecast shows the potential for a
couple inches across far northeastern parts of the forecast area.

The next shortwave within the northwest flow aloft is still
anticipated to move through Sunday night and Monday morning.
Models do not indicate much if any warm air advection ahead of
this wave. So the expectation is for rain or snow to be the
primary weather types depending on how fast surface temps cool
off. QPF amounts with this system are fairly light so any snow
accumulations look to be minor.

After Monday, model solutions have been less than consistent with
the northwest flow with shortwave energy becoming more transient.
One solution shows potential for light precip and then the next
run it is shifted to the west or east and misses the forecast
area. Therefore there is not much confidence in the light QPF
progs from the models and have a dry forecast going for now.

The occasional surface ridges are likely to keep temps cool
through the extended period. Models show a ridge passes to the
east of the area on Tuesday with southerly winds and warm air
returning for Wednesday. So have temps trending warmer by mid
week. Otherwise highs should generally be in the 40s with lows in
the teens and 20s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 519 AM CST Thu Mar 9 2017

VFR conditions are expected throughout the period.  Light southwest
winds will shift from the north this afternoon, and eventually
northeast after 00-01Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Wolters
AVIATION...Heller
Hazardous weather outlook, Mar 9, 9:28 AM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
928 AM CST Thu Mar 9 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-101530-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
928 AM CST Thu Mar 9 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms will move across east central
Kansas late this morning and this afternoon. A few of these
storms could be severe and produce large hail and damaging winds.
The greater risk for severe weather is along and south of
Interstate 35.

Very High fire danger is forecast for parts of north central and
east central Kansas. Areas most likely to see very high fire
danger should be along and west of a line from Concordia to Topeka
to Council Grove.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A wintry mix of precipitation is still expected late Friday night
and Saturday. Any ice accumulations appear to be minor, generally
a tenth of an inch or less. Although there could be an inch or
two of snow over northeast Kansas by Saturday afternoon.
accumulating snows are most likely along and east of a line from
Marysville to Topeka.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Mar 9, 9:37 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Topeka KS
937 AM CST THU MAR 9 2017

KSZ054-058-091615-
Coffey-Lyon-
937 AM CST THU MAR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COFFEY AND SOUTHEASTERN
LYON COUNTIES UNTIL 1015 AM CST...

At 937 AM CST, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Madison, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Burlington, New Strawn, Gridley, Le Roy and John Redmond Reservoir.

LAT...LON 3817 9596 3817 9614 3835 9575 3804 9561
      3804 9596
TIME...MOT...LOC 1537Z 246DEG 25KT 3809 9607

27
Special weather statement, Mar 9, 10:14 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
1014 AM CST THU MAR 9 2017

KSZ058-059-091645-
Coffey-Anderson-
1014 AM CST THU MAR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ANDERSON AND CENTRAL
COFFEY COUNTIES UNTIL 1045 AM CST...

At 1013 AM CST, Doppler radar was tracking a strong thunderstorm over
Burlington, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Burlington, New Strawn, Westphalia and John Redmond Reservoir.

LAT...LON 3809 9580 3823 9588 3837 9553 3816 9543
TIME...MOT...LOC 1613Z 251DEG 27KT 3818 9574

27

The radar

The Topeka radar (KTWX), 115 km away, was scanning. The volume nearest the first event began at 16:17 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Coffey

When
March 9, 10:16 AM CST to 10:17 AM CST
Where
Coffey County, Le Roy
Measured
0.75 in hail
Reported by
Public
Coordinates
38.080, -95.630

Hail, Osage

When
March 9, 11:50 AM CST to 11:51 AM CST
Where
Osage County, 1.08 mi E of Pomona Res
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.670, -95.580

Hail, Franklin

When
March 9, 12:11 PM CST to 12:12 PM CST
Where
Franklin County, 3.2 mi NNW of Norwood
Measured
1 in hail
Reported by
Public
Coordinates
38.720, -95.260

Hail, Franklin

When
March 9, 12:15 PM CST to 12:16 PM CST
Where
Franklin County, 3.4 mi SE of Centropolis
Measured
2 in hail
Reported by
Public
Coordinates
38.690, -95.300

Hail, Douglas

When
March 9, 12:17 PM CST to 12:18 PM CST
Where
Douglas County, 4.3 mi ESE of Worden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.750, -95.260

Nickel size hail was covering the ground.

Hail, Franklin

When
March 9, 12:28 PM CST to 12:29 PM CST
Where
Franklin County, Wellsville
Measured
1.25 in hail
Reported by
Public
Coordinates
38.720, -95.080

Approximately half dollar size hail at the Wellsville Elementary.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685348, 685349, 685350, 685351, 685353, 685356.